Font Size

Muscle rupture associated with statin use

Date: 3 October 2016

Statins are used in the treatment of hyperlipidaemia. They are among the most commonly prescribed drugs worldwide and are usually well tolerated. However 10-15% of statin users develop statin-related musculoskeletal side effects. These musculoskeletal side effects vary from temporarily disabling muscle cramps and myalgia to serious and life-threatening rhabdomyolysis.

An association between treatment with statins and muscle rupture has not been described in literature so far. Data from the Netherlands pharmacovigilance centre, however, suggest a possible association between muscle rupture and the use of statins. Fifteen cases of muscle rupture associated with statin use have been identified in our database. The muscle rupture occurred after months of statin use, in men as well as women. Although in a few patients, it cannot be ruled out that concomitantly prescribed medication or exercise might have contributed to the occurrence of muscle rupture, several patients specifically reported that it occurred during normal daily activities. Our data has led to a publication in the British Journal of Clinical Pharmacology.1

Physicians and patients should be aware that statin use can lead not only to the known musculoskeletal adverse reactions but that it can also lead to muscle rupture.

1 Ekhart C, de Jong L, Gross-Martirosyan L, van Hunsel F. Muscle rupture associated with statin use. Br J Clin Pharmacol. 2016 Aug;82(2):473-7.

Subscribe to our newsletter